Tardive Dyskinesia

This article is brought to you by Eli Lilly and Company.

First described in 1957?5 yearsafter physicians first prescribedantipsychotics1?tardive dyskinesia(TD) may be medicine's prototypicaldelayed adverse drug effect.Translated literally, tardive dyskinesiameans abnormal involuntary movementsof late onset. For decades, scientistsand clinicians have observedits apparent association with long-termantipsychotic exposure, andalthough we have some answers, othersremain clouded since some abnormalinvoluntary movements are alsoassociated with untreated schizophrenia.2 Among agents that are associatedwith TD, the differences in relativerisk, the role of dose, and drug-to-drugcomparisons are unclear.

Antipsychotic drugs are often associatedwith movement disorders orextrapyramidal side effects (EPS),including TD. Other EPS can occursimultaneously with TD in the samepatient, which can complicate diagnosis.3 EPS can occur as acute or tardivesyndromes. Parkinsonism, dystonia,and akathisia are acute syndromes.4 The Table describes theacute presentations.

Overview of TD

Movements in TD are involuntary,purposeless, repetitive, mild or pronounced,either constant or intermittent,and possibly irreversible.Typically, TD's bucco-linguo-masticatorytriad begins in the tongue withvermicular (wormlike) movements,with possible progression to the lipsand mouth. Movements may be slowand twisting or choreiform and irregular,and chewing or grinding can alsooccur.5 In most cases, movementsoccur in the face, mouth, limbs, ortrunk, but they can occur in any muscle.5 If evaluation focuses on theorobuccal area and ignores theextremities, even trained psychiatristsmay fail to diagnose TD.6

Long-term exposure to dopaminereceptor antagonists substantiallyincreases the risk of TD.4,7 Althoughmost available studies have methodologyproblems,8,9 researchers estimatethat the TD risk during the first 5years of treatment with conventionalantipsychotics is 3% to 5% annually,4with a cumulative incidence of up to16% at 4 years.10 The risk with second-generation atypical antipsychoticsis clearly lower, but still present.8,11Exact incidence ranges elude researchersbecause few drug-naive,first-episode patients are availablefor randomized studies.

Often, elders with the behavioraland psychological symptoms ofdementia are treated with antipsychotics.Regardless of diagnosis, eldersappear to be at increased risk ofTD?as high as 25% within the firstyear and up to 53% at 3 years ofexposure to conventional antipsychotics.12 Other factors that increaserisk for the development of TDinclude having organic brain dysfunctionor damage, nonwhite race,early-onset extrapyramidal symptoms,and female gender.1,13,14

Pharmacists should be aware thatlong-term use of metoclopramide orprochlorperazine may also cause TD.Metoclopramide-related TD is oftenmissed, as prescribers are oftenunprepared to monitor or diagnoseTD. In these cases, TD symptomsmay be mistakenly treated with levodopa-containing medications. Therisk for TD with metoclopramide isgreatest at doses at or above 20 mgper day in older female patientsand/or those with diabetes.15

As-yet-unidentified individual patientcharacteristics may increasevulnerability. For example, some clinicianshave observed that the presenceof other EPS may predict TDdevelopment later.9,16 Advances inpharmacogenetics may eventuallyidentify patients most at risk.17

Quality-of-life Implications

All patients should be informedabout the risk of TD before treatmentbegins, and clinicians should documentinformed consent. Some patientsfind TD intrusive and embarrassing,while others seem obliviousto its symptoms.1,4,5 Patients rarelyidentify early warning signs, probablybecause involuntary movements arenot noticed. Eventually, TD can affectpatients physically, mentally, socially,emotionally, and vocationally.1,5Speech may be muffled, even unintelligiblein severe cases.1 Swallowingdifficulties also can occur.1,5 At itsmost severe stage, TD can significantlyimpede activities of daily living,such as eating, walking, and sleeping.These effects may lead to patient dissatisfactionand noncompliance aswell as medical decline.

Preventing or Minimizing TD

Although newer drugs with differentsafety profiles are now available,TD remains a reality of clinical practice,and practitioners cannot affordto be complacent. Fortunately, earlydetection of TD, monitoring, andappropriate clinical intervention canreduce the progression of this oftenirreversible disorder. Thus, all clinicians,including and perhaps especiallypharmacists, must be vigilantfor emerging cases, even in patientswith perceived low risk. TD preventionstrategies should be used inevery patient exposed to antipsychoticdrugs.5

The following clinical interventionsmay be considered:

  • Prescribers should regularly evaluatethe need for long-term useof antipsychotics, metoclopramide,or prochlorperazine andprescribe the lowest possibledoses.1,13
  • Prescribers and patients shoulddiscuss and employ alternativeand adjunctive treatments wheneverpossible.5
  • If TD develops, prescribers shouldconsider discontinuing the drug,lowering the dose, or switching toanother drug.16 TD may worsentemporarily if antipsychotic medicationis stopped.1
  • If continuing the drug is essential,raising the dose can sometimesmask TD symptoms.1
  • Vitamin E supplementation hasbeen reported to be beneficial insome cases, although the dataare not consistent.1,18-20

In addition, pharmacists can betrained to administer the AbnormalInvoluntary Movement Scale (AIMS), ascreening tool for recognizing emergingmovement symptoms. At the veryleast, pharmacists should encouragehealth care team members to monitorat-risk patients for unusual movementsof the face and mouth, extremities,trunk, and any abnormal globalmovements before beginning treatmentwith suspect drugs and every 6months thereafter.21

Ms. Wick is a senior clinical research pharmacist at the National Cancer Institute, National Institutes of Health,Bethesda, Md. The views expressed are those of the author and not those of any government agency.

References

1. Jeste DV, Caligiuri MP. Schizophr Bull.1993;19(2):303-315.

2. Owens DGC, Johnstone EC, Frith CD. Arch GenPsychiatry. 1982;39:452-461.

3. van Harten PN, Hoek HW, Matroos GE, et al.Schizophr Res. 1997;26:235-242.

4. Wirshing WC. J Clin Psychiatry. 2001;62(suppl21):15-18.

5. Saltz BL, Robinson DG,Woerner MG. Prim CareCompanion J Clin Psychiatry. 2004;6(suppl 2):14-19.

6.Weiden PJ, Mann JJ, Haas G, et al. Am JPsychiatry. 1987;144:1148-1153.

7. Tenback DE, van Harten PN, Sloof CJ, van Os J.Neuropsychopharmacology. 2006;31:1832-1837.

8. Correll CU, Leucht S, Kane JM. Am J Psychiatry.2004;161:414-425.

9. Kane JM, Woerner M, Weinhold P, et al.J Clin Psychopharmacol. 1982;2(5):345-349.

10. Chakos MH, Alvir JMJ, Woerner MG, et al. ArchGen Psychiatry. 1996;53:313-319.

11. Leucht S, Wahlbeck K, Hamann J, Kissling W.Lancet. 2003;361:1581-1589.

12.Woerner MG, Alvir JMJ, Saltz BL, et al. AmJ Psychiatry. 1998;155:1521-1528.

13. Morgenstern H, Glazer WM. Arch Gen Psychiatry.1993;50:723-733.

14.Wonodi I, Adami HM, Cassady SL, et al.J Clin Psychopharmacol. 2004;24:592-598.

15. Pasricha PJ, Pehlivanov N, Sugumar A, JankovicJ. Nat Clin Pract Gastroent Hepatol.2006;3(3):138-148.

16. Casey DE. Schizophr Res. 1999;35:S61-S66.

17. Malhotra AK, Murphy GM Jr, Kennedy JL. Am JPsychiatry. 2004;161:780-796.

18. Zhang XY, Zhou DF, Cao LY, et al. J ClinPsychopharmacol. 2004;24:83-86.

19. Adler LA, Rotrosen J, Edson R, et al. Arch GenPsychiatry. 1999;56:836-841.

20. Michael N, Sourgens H, Arolt V, Erfurth A.Neuropsychobiology. 2002;46(suppl 1):28-30.

21. Marder SR, Essock SM, Miller AL, et al. Am JPsychiatry. 2004;161:1334-1349.